Kansas, 2010

Flash Flood and Hail in Kansas, September 18, 2010

September 18, 2010 · NWS TOP · 29 events in 2 counties and zones

On the afternoon of September 18, 2010 very strong thunderstorms formed along two colliding boundaries in northeast Kansas. At least two of these storms morphed into supercells and dropped hail the size of baseballs and larger on portions of Jefferson County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
29

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

On the afternoon of September 18, 2010 very strong thunderstorms formed along two colliding boundaries in northeast Kansas. At least two of these storms morphed into supercells and dropped hail the size of baseballs and larger on portions of Jefferson County. Elsewhere, these storms produced hail up to the size of golf balls. A few isolated reports of strong damaging winds were reported, however most of the severe weather reports from September 18th were large hail reports.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Sep 18, 1:30 PM CST, 1 hour earlier.

Area forecast discussion, Sep 18, 1:30 PM CST, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
230 PM CDT SAT SEP 18 2010

.DISCUSSION...

SHORT TERM (THROUGH SUNDAY)...

THUNDERSTORMS EXPECTED TO BE ONGOING BY MID AFTERNOON IN AN AIRMASS
CHARACTERIZED BY 25-35 KTS OF DEEP LAYER SHEAR AND MLCAPE VALUES
GREATER THAN 2500 J/KG. EXPECT THUNDERSTORMS TO CONTINUE IN THE WARM
SECTOR THROUGH THE EVENING. PLEASE REFER TO THE LATEST AREA WEATHER
UPDATE...AWUTOP...OR RECENT AFD UPDATES FOR MORE INFORMATION ON
SEVERE WEATHER POTENTIAL AS THE SYSTEM EVOLVES.

OTHERWISE...COLD FRONT WITH VERY TIGHT TEMPERATURE GRADIENT SITUATED
FROM NEAR RSL THROUGH HOLTON KANSAS WILL CONTINUE TO SLOWLY SHIFT
SOUTH THROUGH THE EVENING BEFORE STALLING OUT ACROSS THE CWA. NORTH
OF THE FRONT...LOW CLOUDS...FOG...AND OCCASIONAL ELEVATED
THUNDERSTORMS WILL OCCUR THROUGH THE OVERNIGHT HOURS. DESPITE A
BLANKET OF THICK LOW LEVEL CLOUDS...TEMPERATURES NORTH OF THE FRONT
WILL STILL BE QUITE COOL WITH LOWS IN THE 50S TO AROUND 60. SOUTH OF
THE BOUNDARY...OVER PARTS OF EAST CENTRAL KANSAS...EXPECT LOWS TO
REMAIN IN THE MID 60S.

THE FRONT WILL BEGIN TO SLOWLY LIFT BACK NORTH ON SUNDAY WITH HIGH
TEMPS ONCE AGAIN APPROACHING 90 IN THE WARM SECTOR AND REMAINING IN
THE 70S IN THE COOL SECTOR. DO EXPECT MAINLY DRY CONDITIONS ON
SUNDAY AS A SLIGHTLY STRONGER CAPPING INVERSION SHOULD BE IN PLACE
TO HELP LIMIT CONVECTIVE DEVELOPMENT. WILL ALSO BE SEEING MORE OF AN
UPPER RIDGE PATTERN BUILDING IN TO THE REGION ON SUNDAY WITH A MORE
STABLE AIRMASS SETTLING IN.

BARJENBRUCH

SUNDAY NIGHT THROUGH NEXT SATURDAY...

UPPER LEVEL RIDGE GETS PUSHED OFF TO THE EAST AHEAD OF AN
APPROACHING H5 TROUGH. AS THE TROUGH APPROACHES IT WILL FLATTEN THE
UPPER LEVEL RIDGE AND BE SHUNTED TO THE NORTHEAST. SURFACE
BOUNDARY WILL PUSH ITS WAY SOUTHWARD AND INTO NORTHEAST KANSAS
KICKING OFF A ROUND OF THUNDERSTORMS TUESDAY AFTERNOON THROUGH
WEDNESDAY MORNING. BEFORE THE BOUNDARY CAN COMPLETELY CLEAR THE
AREA IT WILL WASH OUT AND BECOME STATIONARY. THE EXACT LOCATION OF
THE STALLED BOUNDARY IS STILL IN QUESTION AS DIFFERENT SOLUTIONS
EXIST REGARDING THE PLACEMENT OF THE BOUNDARY. EITHER WAY...IT
LOOKS AS THOUGH THE MOST LIKELY PLACEMENT OF THE BOUNDARY ON
TUESDAY AFTERNOON WILL BE BE ACROSS NORTHEAST KANSAS NEAR
INTERSTATE 70. ON WEDNESDAY ANOTHER UPPER LEVEL TROUGH MOVES ON
SHORE AND ITS ASSOCIATED SURFACE LOW WILL BRING THE WINDS BACK
FROM THE SOUTH. AS A RESULT WARMER TEMPERATURES RETURN TO THE AREA
FOR THE MIDDLE PART OF THE WEEK. ANOTHER SURFACE FRONT...THIS ONE
ASSOCIATED WITH THE SECOND TROUGH...WILL PUSH THROUGH THE AREA ON
THURSDAY NIGHT/FRIDAY MORNING BRINGING ANOTHER ROUND OF
THUNDERSTORMS TO THE AREA. THIS SYSTEM LOOKS TO BE A BIT
STRONGER...AND THE FRONT SHOULD BE ABLE TO CLEAR THE AREA BY
FRIDAY AFTERNOON. DRY AIR WILL TRICKLE INTO THE AREA BEHIND THE
FRONT. UPPER LEVEL RIDGE ALSO FOLLOWS THE DEPARTING WAVE AND WILL
BRING SUBSIDENCE INTO THE AREA. THE DRY AIR AND SUBSIDENCE WILL
BRING PLEASANT CONDITIONS FOR THE BEGINNING OF THE WEEKEND...AS
SKIES WILL CLEAR OUT AND TEMPERATURES WILL REMAIN IN THE UPPER 70S
TO LOWER 80S.

JL

&&

.AVIATION...

COLD FRONT CURRENTLY STRETCHING ACROSS FAR NORTHERN KANSAS WILL
CONTINUE TO SLOWLY SAG SOUTH WITH LOW MVFR AND IFR STRATUS IN ITS
WAKE. THUNDERSTORMS WILL DEVELOP ALONG AND AHEAD OF THE FRONT THIS
AFTERNOON NEAR ALL TAF SITES WITH SEVERE STORMS POSSIBLE. EXPECT
FRONT TO OVERTAKE ALL TAF SITES BY MIDNIGHT BUT WITH SUCH SLOW
MOVEMENT...EXACT TIMING IS DIFFICULT TO PREDICT. WILL SEE REDUCED
CIGS AND VIS BEHIND THE FRONT WITH LLWS AS SFC WINDS BECOME
NORTHEASTERLY WITH SOUTHWESTERLY LOW LEVEL JET AROUND 2K FEET. TS
WILL ALSO CONTINUE TO BE POSSIBLE NORTH OF THE COLD FRONT DURING
THE EARLY MORNING HOURS.

BARJENBRUCH

&&

.TOP WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Sep 18, 11:59 AM CST, 2 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
1259 PM CDT SAT SEP 18 2010

KSZ008>012-020>024-026-034>040-054>056-058-059-191800-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
1259 PM CDT SAT SEP 18 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
KANSAS...NORTH CENTRAL KANSAS AND NORTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THUNDERSTORMS WILL DEVELOP ACROSS THE OUTLOOK AREA THIS AFTERNOON
AND EVENING AHEAD OF A SLOW MOVING COLD FRONT. SOME OF THE STORMS
MAY BE SEVERE THIS AFTERNOON AND EVENING SOUTH OF A LINE FROM
MINNEAPOLIS TO HIAWATHA. LARGE HAIL UP TO THE SIZE OF HALF
DOLLARS AND DAMAGING WINDS OF 60 TO 70 MPH WILL BE THE PRIMARY
THREATS WITH ANY SEVERE THUNDERSTORMS. AREAS GENERALLY WITHIN 40
MILES OF THE INTERSTATE 70 CORRIDOR WILL ALSO SEE THE POSSIBILITY
OF ISOLATED TORNADOES WITH THE STRONGEST THUNDERSTORMS.

THUNDERSTORM CHANCES CONTINUE ACROSS NORTHERN KANSAS OVERNIGHT.
THIS ACTIVITY SHOULD REMAIN BELOW SEVERE LIMITS AFTER MIDNIGHT...
WITH SMALL HAIL POSSIBLE IN THE STRONGEST STORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THUNDERSTORMS WILL AGAIN BE POSSIBLE FROM TUESDAY THROUGH FRIDAY
AS A FRONT MOVES BACK AND FORTH ACROSS THE OUTLOOK AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED SOUTH OF A LINE FROM MINNEAPOLIS TO
HIAWATHA BETWEEN 2PM AND MIDNIGHT.

In the hours before

Special weather statement, Sep 18, 2:01 PM CST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
301 PM CDT SAT SEP 18 2010

KSZ024-182030-
JACKSON-
301 PM CDT SAT SEP 18 2010

...SIGNIFICANT WEATHER ADVISORY FOR JACKSON COUNTY...

THROUGH 330 PM CDT...A THUNDERSTORM WILL MOVE NORTHEAST AT 25 MPH
ACROSS PORTIONS OF JACKSON COUNTY. SOME LOCATIONS THAT COULD BE
AFFECTED INCLUDE MAYETTA...HOLTON...DENISON AND WHITING. THE
THUNDERSTORMS IS CAPABLE OF PRODUCING HEAVY RAINFALL AND SMALL HAIL.
HOWEVER THE STORM COULD STRENGTHEN OVER THE NEXT SEVERAL MINUTES.

A SEVERE THUNDERSTORM WATCH IS ALSO IN EFFECT. BE READY TO TAKE
SHELTER IN CASE A WARNING IS ISSUED.

&&

LAT...LON 3941 9557 3940 9558 3933 9559 3930 9598
      3946 9603 3965 9560 3964 9555
TIME...MOT...LOC 2000Z 246DEG 21KT 3942 9585

The radar

The Topeka radar (KTWX), 58 km away, was scanning. The volume nearest the first event began at 20:29 UTC.

Open the radar archive at this moment

Event by event

27 hail, 1 funnel cloud, 1 flash flood. Local standard time, as filed.

Hail, Jackson

When
September 18, 2:30 PM CST
Where
Jackson County, 3.19 mi NNW of Mayetta
Measured
1 in hail
Reported by
Public
Coordinates
39.370, -95.760

Hail, Jackson

When
September 18, 2:30 PM CST
Where
Jackson County, 3.19 mi NNW of Mayetta
Measured
1 in hail
Reported by
Public
Coordinates
39.370, -95.760

Hail, Jefferson

When
September 18, 2:40 PM CST to 2:43 PM CST
Where
Jefferson County, 2.55 mi ENE of Thompsonville
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
39.120, -95.390

Hail, Jefferson

When
September 18, 2:55 PM CST to 3:00 PM CST
Where
Jefferson County, 2.12 mi NE of Perry
Measured
2.75 in hail
Reported by
Storm Chaser
Coordinates
39.100, -95.370

Hail, Jefferson

When
September 18, 3:01 PM CST
Where
Jefferson County, 2.62 mi NE of Ozawkie
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
39.250, -95.420

Hail, Jefferson

When
September 18, 3:04 PM CST to 3:07 PM CST
Where
Jefferson County, 1.48 mi NNW of Williamstown
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
39.090, -95.340

Hail, Jefferson

When
September 18, 3:17 PM CST to 3:20 PM CST
Where
Jefferson County, 3.16 mi SW of Mc Louth Arpt
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
39.143, -95.255

Hail up to the size of golf balls was reported at the intersection of 54th Road and Wellman Road.

Funnel Cloud, Jefferson

When
September 18, 3:19 PM CST to 3:20 PM CST
Where
Jefferson County, 1.01 mi SW of Rock Creek to 0.71 mi S of Rock Creek
Reported by
Emergency Manager
Coordinates
39.239, -95.543

The Jefferson County emergency manager reported a funnel cloud just north of the intersection of K4 and Highway 92, near Ozawkie.

Hail, Jefferson

When
September 18, 3:22 PM CST to 3:27 PM CST
Where
Jefferson County, 3.15 mi SW of Mc Louth Arpt
Measured
2 in hail
Reported by
Emergency Manager
Coordinates
39.143, -95.255

Hail up to 2 inches was falling at the intersection of 54th Road and Wellman Road.

Hail, Jefferson

When
September 18, 3:26 PM CST
Where
Jefferson County, 3.12 mi SW of Mc Louth Arpt
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
39.144, -95.255

Hail, Jefferson

When
September 18, 3:34 PM CST
Where
Jefferson County, 2.33 mi NNW of Ozawkie
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
39.250, -95.470

Hail, Jefferson

When
September 18, 3:35 PM CST to 3:38 PM CST
Where
Jefferson County, 1.48 mi SSW of Mc Louth Arpt
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
39.160, -95.230

Hail, Jefferson

When
September 18, 3:41 PM CST
Where
Jefferson County, 4.28 mi SSW of Boyle
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.270, -95.370

Hail, Jefferson

When
September 18, 3:47 PM CST
Where
Jefferson County, 0.54 mi E of Perry
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
39.080, -95.390

Hail, Jefferson

When
September 18, 3:55 PM CST
Where
Jefferson County, 1.75 mi WNW of Williamstown
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
39.080, -95.360

Hail, Jefferson

When
September 18, 4:02 PM CST
Where
Jefferson County, 3.14 mi SW of Mc Louth Arpt
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
39.144, -95.255

Hail, Jefferson

When
September 18, 4:02 PM CST
Where
Jefferson County, 2.14 mi SSW of Oskaloosa
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.190, -95.330

Hail, Jefferson

When
September 18, 4:11 PM CST to 4:16 PM CST
Where
Jefferson County, 1.85 mi W of Mc Louth Arpt
Measured
3.5 in hail
Reported by
Storm Chaser
Coordinates
39.181, -95.255

A storm chaser reported hail to the size of 3.5 inches near Oskaloosa.

Hail, Jefferson

When
September 18, 4:13 PM CST to 4:18 PM CST
Where
Jefferson County, 1.75 mi WSW of Mc Louth Arpt
Measured
2 in hail
Reported by
Emergency Manager
Coordinates
39.170, -95.250

Hail, Jefferson

When
September 18, 4:16 PM CST
Where
Jefferson County, 0.54 mi E of Mc Louth
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
39.200, -95.210

Hail, Jefferson

When
September 18, 4:40 PM CST
Where
Jefferson County, 3.98 mi ENE of Buck Creek
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
39.080, -95.207

One inch hail was reported near 21st Road and Union Road.

Flash Flood, Jefferson

When
September 18, 5:00 PM CST to 6:00 PM CST
Where
Jefferson County, 2.15 mi SE of Valley Falls to 1.78 mi SE of Valley Falls
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
39.308, -95.442

Law enforcement reported water over the road at K4 and 138th Road.

Hail, Jefferson

When
September 18, 5:13 PM CST
Where
Jefferson County, 0.69 mi S of Williamstown
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
39.060, -95.330

Hail, Jefferson

When
September 18, 5:30 PM CST
Where
Jefferson County, 0.54 mi E of Buck Creek
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
39.050, -95.260

Hail, Jefferson

When
September 18, 5:36 PM CST
Where
Jefferson County, 0.54 mi E of Buck Creek
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
39.050, -95.260

Hail, Jefferson

When
September 18, 9:55 PM CST
Where
Jefferson County, 0.54 mi E of Mc Louth
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
39.200, -95.210

Hail, Jefferson

When
September 18, 9:57 PM CST
Where
Jefferson County, 3.2 mi NNW of Mc Louth
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.240, -95.250

Hail, Jefferson

When
September 18, 10:00 PM CST to 10:03 PM CST
Where
Jefferson County, 0.54 mi E of Mc Louth
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
39.200, -95.210

Hail to the size of golf balls was reported in McLouth.

Hail, Jefferson

When
September 18, 10:14 PM CST to 10:19 PM CST
Where
Jefferson County, 0.87 mi NE of Mc Louth
Measured
2.5 in hail
Reported by
Emergency Manager
Coordinates
39.210, -95.210

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2010Every state in 2010This day in weather historyWarnings in Kansas, September 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 262291, 262292, 262293, 262301, 262294, 262295, 262296, 262290, 262297, 262298, 262299, 262300, 262302, 262303, 262304, 262305, 262306, 262307, 262309, 262308, 262310, 262289, 262311, 262312, 262313, 262314, 262317, 262315, 262318.